Thunderstorm Wind, Nassau
- When
- July 5, 8:50 AM EST
- Where
- Nassau County, Hempstead
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.700, -73.617
As a narrow line of severe thunderstorms moved across the area, it produced high winds that downed trees and wires in Hempstead.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a narrow line of severe thunderstorms moved across the area, it produced high winds that downed trees and wires in Hempstead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 5, 8:43 AM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE UPTON NY 943 AM EDT WED JUL 5 2006 .NEAR TERM (THIS AFTERNOON AND TONIGHT)... ZONE UPDATE SENT TO ACCOUNT FOR WIDESPREAD SHOWERS AND EMBEDDED CONVECTION TRANSLATING WEST TO EAST ACROSS THE NY METRO AREA. POPS HAVE BEEN UPDATED FROM LIKELY TO CATEGORICAL TO ACCOUNT FOR THE AREAL COVERAGE. PCPN ASSOCIATED WITH A FRONTAL WAVE BACK OVER EAST CENTRAL PA IS EXPECTED TO CONTINUE INTO EARLY THIS AFTERNOON WITH A MOVEMENT TO THE EAST AT 30 KT. THEREAFTER...FRONTAL BOUNDARY REMAINS STALLED IN THE VICINITY OF SOUTHERN NEW ENGLAND THROUGH THIS EVENING WITH A CHANCE OF SCT CONVECTION. RAIN AND CLOUD COVER IS LIKELY TO KEEP TEMPS IN THE MID TO UPPER 70S. TONIGHT...EXPECT THE FRONT TO START OUT JUST NORTH OF NYC...THEN MOVE VERY SLOWLY SE OVERNIGHT...WITH THE AFOREMENTIONED SFC WAVE MOVING FROM THE DELMARVA NE ALONG THE FRONT AND OFFSHORE. WENT WITH LIKELY POPS FOR LONG ISLAND AND NEW LONDON COUNTY OVERNIGHT...CHANCE ELSEWHERE. LOCALLY HEAVY RAIN WITH CELL TRAINING WILL BE PRIMARY CONCERN DURING THIS PERIOD. COOLER AIRMASS WILL FINALLY BEGIN TO FILTER INTO THE NW ZONES OVERNIGHT...WHERE LOWS WILL FALL INTO THE UPPER 50S. MID TO UPPER 60S EXPECTED ELSEWHERE. && .SHORT TERM (THURSDAY THROUGH FRIDAY)... THE FRONT WILL FINALLY MOVE OFFSHORE EARLY THU MORNING. POSSIBLY SOME SHOWERS LINGERING ACROSS LONG ISLAND AND EASTERN CT IN THE MORNING...THEN ALL PRECIP SHOULD END BY EARLY AFTERNOON. HIGH PRESSURE WILL START TO BUILD IN FROM THE WEST AND REMAIN IN CONTROL THROUGH FRIDAY. SKIES SHOULD CLEAR OUT THU NIGHT AND A MOSTLY SUNNY DAY IS ON TAP FOR FRI...SOMETHING THAT HAS BEEN RARE RECENTLY. TEMPS WILL BE A FEW DEGREES BELOW NORMAL THU AND THU NIGHT AS NW FLOW USHERS IN A DRIER AND RELATIVELY COOL AIRMASS FOR THIS TIME OF YEAR. TEMPS SHOULD RETURN TO NEAR NORMAL ON FRI. && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... LOOKS TO BE DRY AND INITIALLY LESS HUMID AT THE START OF THE PERIOD. THE UPPER TROUGH ALONG THE EASTERN SEABOARD ON FRI SHIFTS OFFSHORE WITH BUILDING HEIGHTS TO FOLLOW AS THE UPPER RIDGE OVER THE NATIONS MID SECTION TRANSLATES EWD. A LARGE DOME OF HIGH PRESSURE EAST OF THE PLAINS STATES WILL BUILD EASTWARD IN TANDEM WITH THE UPPER RIDGE. THIS WILL RESULT IN A DEEP-LAYERED WNW FLOW INTO SAT. SHORT WAVE ENERGY RIDING OVER TOP THE UPPER RIDGE BEGINS TO WEAKEN THE NORTHERN EXTENT OF THE RIDGE AS A COLD FRONT DROPS SOUTHEAST ACROSS EASTERN CANADA LATE IN THE WEEKEND AND INTO THE NORTHEAST MON AND TUE. AT THE SAME TIME...SURFACE HIGH PRESSURE MOVES OFFSHORE WITH A RETURN FLOW RE-ESTABLISHED. THUS... INCREASINGLY HUMID AND LESS STABLE EARLY NEXT WEEK WITH RAIN CHANCES GRADUALLY INCREASING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. TEMPERATURES WILL START OFF NEAR SEASONABLE LEVELS...BUT THEN BEGIN TO WARM THROUGH THE WEEKEND. && .AVIATION... WIDESPREAD SHOWERS AND EMBEDDED CONVECTION MOVING ACROSS THE TERMINAL FORECAST AREA WITH IFR/MVFR CONDITIONS BEING REPORTED IN THE MODERATE TO OCCASIONALLY HEAVY RAINFALL. THIS WILL CONTINUE THROUGH 16Z FOR NYC AND THE LOWER HUDSON VALLEY TERMINALS AND UNTIL AROUND 18Z FOR THE EASTERN TERMINALS. PCPN ASSOCIATED WITH THE FRONTAL WAVE IS MOVING EAST AT 30 KT WITH THE BACK EDGE MOVING INTO THE DELAWARE VALLEY. THEREAFTER...EXPECTED MVFR CONDITIONS IN SCATTERED HAZE AND CONVECTION. THIS MORNINGS SCENARIO IS A HIGH CONFIDENCE EVENT CONCERNING BOTH IMPACT TO LOCAL AIRSPACE AND INDIVIDUAL TERMINALS. CONFIDENCE FOR THIS AFTERNOON AND THIS EVENING LOWERS. && .MARINE... A COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND WILL THEN SLOWLY CROSS THE WATERS LATE TONIGHT AND EARLY THURSDAY. WE COULD SEE THE WIND DIRECTION BECOME CHAOTIC AS A WAVE (OR WAVES) OF LOW PRESSURE WILL TRY TO DEVELOP ALONG THE FRONTAL BOUNDARY OVER THE NEXT 24 HOURS. DEPENDING ON WHEN OR WHERE...COULD SHIFT WINDS AROUND QUITE A BIT. HOWEVER...THE PREVAILING DIRECTION SHOULD BE SOUTHWEST TO WEST AND MAGNITUDES SHOULD REMAIN AROUND 15 KT OR LESS. FLOW FINALLY SHIFTS OFFSHORE LATE WED NIGHT AND EARLY THU AS HIGH PRESSURE BUILDS IN TO OUR WEST...AND REMAINS IN CONTROL THROUGH THE WEEKEND. A GENERALLY LIGHT FLOW WILL PERSIST WITH THE HIGH PRESSURE NEARBY. HAVE GENERALLY GONE LOWER THAN WAVEWATCH FOR SEAS. WE MAY SEE THE SEAS COME UP TO JUST BELOW SMALL CRAFT CRITERIA ANYTIME FROM THIS AFTERNOON THROUGH LATE THURSDAY. THIS WILL DEPEND ON THE STRENGTH AND LOCATION OF ANY WAVES THAT DEVELOP ALONG THE FRONTAL BOUNDARY WHICH WOULD IMPACT THE PRESSURE GRADIENT...AND THE MAGNITUDE OF THE SOUTHWEST FLOW OUT AHEAD OF THE FRONT. && .HYDROLOGY... A SLOW MOVING COLD FRONT AND A SERIES OF UPPER DISTURBANCES WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS WITH A MEAN AREAL QPF ONE-HALF TO THREE-QUARTERS OF AN INCH. LOCALLY HIGHER AMOUNTS POSSIBLE WITH ANY EMBEDDED CONVECTION. ANOTHER ROUND OF SIGNIFICANT AND/OR WIDESPREAD RAINFALL IS POSSIBLE TONIGHT ACROSS LONG ISLAND AND EXTREME SE CT. TRAINING OF THUNDERSTORMS WILL BE A CONCERN AS THE FRONTAL BOUNDARY WILL LIE NEARLY PARALLEL TO THE 500-700 HPA STEERING FLOW. LOCALIZED URBAN/SMALL STREAM FLOODING WILL BE A POSSIBILITY IN AREAS WHERE TSTMS TRAINING OCCURS. SHOWERS WILL END ACROSS EASTERN SECTIONS THU MORNING...THEN DRY WX EXPECTED FOR THU AFTERNOON THROUGH AT LEAST SAT. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. && UPDATE...DW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 412 AM EDT WED JUL 5 2006 CTZ005>012-NJZ006-011-NYZ071>081-060815- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-UNION- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 412 AM EDT WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING COLD FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL CAUSING FLOODING OF URBAN AND LOW LYING AREAS WILL BE THE PRIMARY THREAT FROM THIS ACTIVITY...ESPECIALLY IF THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME LOCATION. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRIMARILY THIS AFTERNOON AND EVENING. THE THREATS FROM ANY SEVERE STORMS THAT MAY DEVELOP THESE STORMS WILL BE STRONG GUSTY WINDS... DANGEROUS CLOUD TO GROUND LIGHTNING AND POSSIBLY HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANZ330-335-338-350-353-355-060815- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 412 AM EDT WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING COLD FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRIMARILY THIS AFTERNOON AND EVENING. THE THREATS FROM ANY SEVERE STORMS THAT MAY DEVELOP THESE STORMS WILL BE STRONG GUSTY WINDS... DANGEROUS CLOUD TO GROUND LIGHTNING... HEAVY DOWNPOURS AND POSSIBLY HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NJZ002>005-NYZ067>070-060815- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-ORANGE-PUTNAM- ROCKLAND-NORTHERN WESTCHESTER- 412 AM EDT WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING COLD FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL CAUSING FLOODING OF URBAN AND LOW LYING AREAS WILL BE THE PRIMARY THREAT FROM THIS ACTIVITY...ESPECIALLY IF THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME LOCATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 839 AM EDT WED JUL 5 2006 NJZ011-051330- UNION- 839 AM EDT WED JUL 5 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR UNION COUNTY... AT 831 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WATCHUNG...OR NEAR NORTH PLAINFIELD...AND MOVING EAST AT 25 MPH. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM. PW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 859 AM EDT WED JUL 5 2006 NJZ006-NYZ074>076-051400- HUDSON-KINGS (BROOKLYN)-QUEENS-RICHMOND (STATEN IS.)- 859 AM EDT WED JUL 5 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR HUDSON...KINGS...QUEENS AND RICHMOND COUNTIES... AT 854 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TODT HILL...AND MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH AND POSSIBLE SMALL HAIL ARE EXPECTED WITH THIS STORM. PW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 921 AM EDT WED JUL 5 2006 NYZ076-077-051415- NASSAU-QUEENS- 921 AM EDT WED JUL 5 2006 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR NASSAU AND QUEENS COUNTIES... AT 920 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CANARSIE...OR NEAR CROWN HEIGHTS...AND MOVING EAST AT 30 MPH. THIS STORM WILL BE... NEAR KENNEDY AIRPORT BY 930 AM. NEAR ELMONT BY 935 AM. NEAR LYNBROOK BY 940 AM. NEAR HEMPSTEAD BY 945 AM. NEAR WESTBURY BY 950 AM. NEAR LEVITTOWN BY 955 AM. WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH TORRENTIAL RAIN AND DEADLY LIGHTNING. STAY INDOORS UNTIL THIS STORM PASSES. JST
The Brookhaven radar (KOKX), 66 km away, was scanning. The volume nearest the first event began at 13:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525989.